Can you have a pill withdrawal period and be pregnant?
I know that when you're on the pill, the bleeding you have during your placebo week is in fact withdrawal bleeding and not a "true" period, of course, the blood is real, but there is some difference.
Since this is true, is it also correct that if one became pregnant while on the pill, they would not have withdrawal bleeding at all during their placebo week, or it would be very spotty/light? (assuming that no pills were missed).
I have heard that this withdrawal bleeding each month, when it is on time, normal, etc. is "proof" that the woman is not pregnant and the pills are working correctly--is this correct?
If you were to become pregnant on birth control pills, a normal withdrawal period would not occur because progesterone production from the corpus luteum gland on the ovary overrides the drop in progesterone from finishing the active pills.
Occasionally a woman could have some spotting while pregnant but usually it isn't a full period.
Effect of diarrhea on pill effectiveness
While on my last pack of birth control pills (Alesse®) I had an instance of loose stools--not quite diarrhea. It was solid, but a lot coming out fairly fast. This was quick and happened only once, I wasn't sick, but I do think that this may have been due to the fact that my pill period was on its way--it came the next day.
So, my questions are:
1. I worry about my pills' effectiveness. It was at least a day after I had taken my last pink active pill, and I was on the placebo pills the night of this incident. My pill pack says if you have vomiting or diarrhea the pills may not work as well, but was this really diarrhea? Would my pill's effectiveness have been hampered by this incident, based on the info I've provided?
No, a single episode of loose stool would not have altered the pill's effectiveness.
I'm not sure if the pill makers mean severe, continuous "runs" (like you'd get with food poisoning or the flu) or if solid but loose stools are covered under that definition.
2. Continuous diarrhea for 1 -2 days. If this is covered under that definition, how long should one use backup? (If this happens again so close to my period, should I use it until the period, or through the first 7 days of the next pack?)
In this case you don't need backup. If you do develop continuous diarrhea for 2 days, continue your BCP's and use additional backup while the diarrhea persists and for 7 days after it has stopped.